Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Acute burning on site of pacemaker after stressful dream, relief with Xanax. Concern?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
my husband has a defibraltor/pacemaker for approx 10 months with no ill effects. lat night, after a stressful dream, he had acute burning on site of device. i gave him a xanax and the pain abated. should i be concerned?
Posted Sat, 28 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 57 minutes later

Thank you for your query.

Stressful dreams can result in an increase in the heart rate and BP. Depending on how the defibrillator/pacemaker has been programmed, sometimes this can be interpreted by the device as an arhhythmia and the device responds initially by pacing the heart and later by giving a shock internally to restore the heart's normal rhythm.

However, the burning pain felt over the site of the device may not be related to this process. It could also have been a nonspecific muscular pain.

The device can be interrogated by telemetry at the centre where it was implanted. The event, if any, would be stored in the memory of the device and the exact problem can be easily identified. If there was an actual arrhythmia precipitated by the stressful dream, then the pacemaker's response to the arrhythmia and the result also will be evident. If it was not a true arrhythmia, the device can be programmed to avoid misdiagnosis. Your husband may also benefit from optimization of the medicines to avoid increases in heart rate and BP. If no event has been recorded, then the whole episode is probably unrelated to any significant cardiac problem.

Thus, my advice would be to arrange for an interrogation of the device at the earliest.

I hope this answers your query. If you have any further clarifications, feel free to contact me again.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor